Illinois, 2019

Flooding in Illinois, March 13 to 31, 2019

March 13 to 31, 2019 · NWS PAH · 4 events in 4 counties and zones

Rivers began rising again by mid-month as a pair of strong low pressure systems lifted northeast from the Plains to the Great Lakes region. The first system produced widespread heavy rain on the 9th, followed by another heavy rainfall event on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Rivers began rising again by mid-month as a pair of strong low pressure systems lifted northeast from the Plains to the Great Lakes region. The first system produced widespread heavy rain on the 9th, followed by another heavy rainfall event on the 14th. The flooding on the Mississippi River was enhanced by rapid melting of a record snowpack in the northern states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 13, 1:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 13, 1:58 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
258 PM CDT Wed Mar 13 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 258 PM CDT Wed Mar 13 2019

Winds were a little slow to get going, but finally have in the
Advisory area. Higher gusts should continue to develop. Will let
the Advisory go as is through 7 p.m. then end.

Band of showers to our west, will be timed in our forecast using the
17z HRRR, 12z ARW, and previous hourly grids in house. Band of
showers and isolated storms will move into southeast MO late today,
and then move west to east across the area tonight. Gusty winds will
likely continue. However, with a convective element in play, no
Advisory extension planned. Some of the convection could mix
increasing 950-850mb winds to the surface, and translate into
pockets of high wind gusts, maybe. Both strong shear and weak
buoyancy may be a hindrance to the modest convection and
overall severe potential.

Will issue a strongly worded Wind Advisory for the entire area
Thursday. Still some question marks as far as a High Wind Warning.
The NAM soundings and HRRR data keeps us just below a warning, with
a slower eastward movement (NAM) of the clouds and precip.
However the new GFS looks like it did 3 days ago or so, reverting
back to a deeper mix layer and warning level gusts (58 mph or
greater). We will let the midnight shift fine tune, and upgrade if
needed. Seems like the area of greatest concern will run north of
a Cape Girardeau MO, to Evansville, IN line, including the I-64
corridor. The mid shift will still have 5-6 hours of lead time on
a potential warning. The Advisory will run from 9 a.m. to 6 p.m.
CDT. Winds will trend down in speed toward sunset.

Through the morning hours Thursday, along and east of the Ohio and
Wabash, convection should regenerate and increase as it moves east.
Severe storms cannot be ruled out, as once again we will have a high
shear environment. Question mark is (again) instability. One
difference with this forecast data vs. recent events is, it shows us
jumping into the lower 70s through the morning, with sfc-5k/ft lapse
rates rising to 8 C/km and above. Damaging winds and a brief tornado
or two cannot be ruled out primarily from southwest IN into west KY.
SEMO and much of southern IL will likely miss out on most of the
main frontal action. By afternoon, lingering convection will be
pushing out of our eastern counties, paving the way for a dry and
cooler Thursday night. We went closer to warmer MOS for highs
Thursday given the strong mixing and return sun for some areas.

Storm total QPF is slightly higher than previously forecast. 1/2 to
1" possible north of Route 13, with 1-1.5" possible south into west
KY and SEMO. However, other than isolated issues, not expecting too
many issues overall.

.LONG TERM...(Saturday through Wednesday)
Issued at 258 PM CDT Wed Mar 13 2019

Surface high pressure will build into the central/southern Plains on
Friday.  West to northwest winds will bring colder air into our
region, and we will see unseasonably cool temperatures Friday
through Saturday night.  The high will move over the PAH forecast
area Saturday night, and light south winds across our region by
Sunday will result in moderating temperatures. Models show a weak
cold front moving across our region late Sunday.  This may produce a
few sprinkles or light showers in our northeast counties Sunday
afternoon, and went with slight chances in these areas.

Another surface high will move from the northern Plains into the
Great Lakes region Sunday night into Monday night, keeping our
region dry with near seasonal temperatures.  For Tuesday into
Wednesday, models show and mid/upper level trof and a potential weak
cold front approaching our area.  Included some slight chances for
showers across our area Tuesday afternoon, with better chances
Tuesday night into Wednesday.  Models are not in sync with timing
yet, so for now kept pops maxed in the chance category. With

&&

.AVIATION...
Issued at 258 PM CDT Wed Mar 13 2019

VFR to occasional MVFR conditions anticipated through tonight, as
a band of showers and isolated storms will move west to east
across the area. Gusty south winds will persist as well. A lull in
the convection is anticipated late tonight, then redevelopment is
expected early Thursday morning mainly over southeast IL, west KY
and southwest IN, moving quickly east through the morning. Some
storms may be strong to severe.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075-080-081-084-
     085-088-089-092>094.

     Wind Advisory from 9 AM to 6 PM CDT Thursday for ILZ075>078-
     080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

     Wind Advisory from 9 AM to 6 PM CDT Thursday for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory from 9 AM to 6 PM CDT Thursday for INZ081-082-
     085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>006.

     Wind Advisory from 9 AM to 6 PM CDT Thursday for KYZ001>022.

&&

Short Term...08
Long Term....RST
Aviation.....08
Hazardous weather outlook, Mar 13, 2:05 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 PM CDT Wed Mar 13 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

A Wind Advisory will continue through 7 p.m. west of a line from
Mount Vernon Illinois to Paducah Kentucky. Strong and gusty south
winds will continue.

There is a chance for some thunderstorm activity late today through
tonight. Strong winds may accompany the activity. A brief severe
storm cannot be ruled out, especially from southeast Missouri into
west Kentucky.

Refer to river Flood Warnings and Statements for the latest on
the river flooding across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory is in effect for the entire area Thursday. Wind
gusts 45 to 55 mph will be likely.

Scattered thunderstorms will likely redevelop in the morning hours
near the Ohio and Wabash River regions, and then head east across
southwest Indiana and west Kentucky through midday to early
afternoon. A few storms may be severe and produce strong winds. A
brief tornado or two cannot be ruled out.

Flooding will continue on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the latest forecasts in case
their activation becomes necessary late this afternoon and evening,
then again morning through mid afternoon on Thursday.

RJP/08

In the hours before

Local storm report, Mar 13, 3:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 3 NNW MCBRIDE           37.87N 89.86W
03/13/2019  M49 MPH          PERRY              MO   AWOS

            AWOS STATION KPCD, 10 N PERRYVILLE MO.

0325 PM     NON-TSTM WND GST 5 E POPLAR BLUFF        36.77N 90.32W
03/13/2019  M45 MPH          BUTLER             MO   ASOS

            ASOS STATION POF, POPLAR BLUFF MO.

0327 PM     NON-TSTM WND GST 2 W SCOTT CITY          37.23N 89.57W
03/13/2019  M45 MPH          SCOTT              MO   ASOS

            ASOS STATION CGI, CAPE GIRARDEAU MO.

0327 PM     NON-TSTM WND GST 2 W SCOTT CITY          37.23N 89.57W
03/13/2019  M45 MPH          SCOTT              MO   ASOS

            ASOS STATION CGI, CAPE GIRARDEAU MO.

0246 PM     NON-TSTM WND GST 3 SSW DE SOTO           37.78N 89.25W
03/13/2019  M41 MPH          JACKSON            IL   ASOS

            ASOS STATION MDH, CARBONDALE IL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Alexander

When
March 13, 5:00 PM CST to March 31, 11:59 PM CST
Where
Alexander County, Thebes to 0.77 mi N of Thebes Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

The Mississippi River rose above flood stage around mid-month and then continued rising into April. Moderate flooding was in progress by the end of March. There was considerable flooding of low-lying fields and woods and rural county roads. The river crest and its impacts will be contained in the April report.

Flood, White

When
March 14, 6:00 AM CST to March 23, 12:15 AM CST
Where
White County, Maunie to 2.94 mi E of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding redeveloped along the Wabash River. Low-lying woods and fields and some rural county roads were under water. Crop damage was minimal since planting season was not underway.

Flood, Wabash

When
March 14, 9:00 AM CST to March 22, 4:00 PM CST
Where
Wabash County, 1.37 mi E of Mt Carmel to 1.86 mi ENE of Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.423, -87.745

Minor flooding redeveloped on the Wabash River. Low-lying woods and fields were underwater. A few local river roads were closed by high water. All oil field production ceased with the exception of pumping units on substructures, which were accessible by boat only. Agricultural losses were minor since crop season was not in progress.

Flood, Jackson

When
March 15, 2:00 PM CST to March 31, 11:59 PM CST
Where
Jackson County, Mt Carbon to 2.23 mi NW of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.750, -89.330

Minor flooding occurred on the Big Muddy River. A contributing cause of the flooding was high levels on the Mississippi River, which sent backwater into the Big Muddy River. Low-lying woods and fields near the river were flooded, along with sections of a riverfront park. The Big Muddy remained above flood stage into April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807221, 807225, 807226, 807224.